Pennsylvania, 2015Damaging Winds in Pennsylvania, October 28, 2015
October 28, 2015 · NWS CTP · 8 events in 3 counties and zones
A band of low-topped convection with semi-persistent/embedded lightning moved across the lower Susquehanna Valley during the late evening. The storms exhibited occasional bowing segments/comma-head structures within a highly sheared and low instability environment.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A band of low-topped convection with semi-persistent/embedded lightning moved across the lower Susquehanna Valley during the late evening. The storms exhibited occasional bowing segments/comma-head structures within a highly sheared and low instability environment. Isolated wind damage was reported in York and Lancaster Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Oct 28, 7:17 PM EST, 48 minutes earlier.
Area forecast discussion, Oct 28, 7:17 PM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
817 PM EDT WED OCT 28 2015
.SYNOPSIS...
A COLD FRONT WILL SWING ACROSS THE REGION OVERNIGHT AND EARLY
THURSDAY...FOLLOWED BY DRIER CONDITIONS. A SEASONABLY COLDER LAKE
EFFECT SHOWER/NORTHWEST FLOW PATTERN WILL END THE WEEK. THE
TEMPERATURES SHOULD REBOUND NICELY OVER THE WEEKEND WITH FAIR
WEATHER.
&&
.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
RADAR CONTINUES TO SHOW MODERATE TO HEAVY RAIN TRACKING NORTH
THROUGH MY EASTERN ZONES...WITH MORE DISORGANIZED BANDS OF RAIN
AFFECTING CENTRAL AND WESTERN LOCATIONS.
THE EASTERN RAINS ARE ON THE NOSE OF A LOW LEVEL JET CORE SURGING
UP ALONG THE COASTAL PLAIN. THE WESTERN RAINS SEEM MORE ASSOCIATED
WITH AN AREA OF LOW LEVEL CONFLUENCE AND MARKS THE EASTERN EXTENT
OF SOME UNSTABLE AIR...WITH EVEN A FEW LIGHTNING STRIKES SHOWING
UP FROM TIME TO TIME.
THE LARGER PICTURE SHOWS THE COLD FRONT ENTERING EASTERN
OHIO...WITH A HARD TO FIND/DIFFUSE EAST-WEST WARM FRONT BISECTING
OUR FCST AREA. HRRR SHOWS BANDS OF RAIN CONTINUING THROUGH ABOUT
MIDNIGHT BEFORE BECOMING MORE SHOWERY IN NATURE AS THE COLD FRONT
MOVES INTO THE REGION.
&&
.SHORT TERM /MIDNIGHT THROUGH 6 PM THURSDAY/...
COLD/OCCLUDED FRONT MOVES THROUGH OVERNIGHT BUT THE REAL PUSH OF
THE NEW AIRMASS DOES NOT COME UNTIL THURSDAY MORNING. THUS...THE
TEMPS COULD REMAIN MILD ALL NIGHT WITH PLENTY OF CLOUD COVER
AROUND AND JUST A 30-40 DEG WIND SHIFT BEHIND THE INITIAL
CONVECTIVE LINE.
THE LOWS WILL BE CLOSE TO NORMAL MAXES FOR THIS TIME OF
YEAR...ABOUT 15 TO 20F ABOVE NORMALS. NOT MUCH RISE IS SEEN IN
TEMPS ON THURSDAY. BUT SOME SUN SHOULD BREAK THROUGH POST-FRONT.
WRAP AROUND/LAKE EFFECT MOISTURE WILL START TO CLOSE BACK IN ON
THE NW THURS EVENING. WINDS MAY BE GUSTIER IN MANY LOCATIONS
THURSDAY COMPARED TO TODAY AS THE DRY AIR MOVES IN AND DEEP
VERTICAL MIXING TO 5-7 KFT AGL TAPS WESTERLY WINDS OF 50 KTS AT
THE TOP OF THE LAYER. MEAN GUSTS WILL LIKELY BE IN THE 30-35 KTS
RANGE...BUT A FEW COULD TICKLE THE 40 KT RANGE ACRS THE HIGHER
TERRAIN.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
A BROAD CYCLONIC FLOW PATTERN ASSOCIATED WITH THE DEPARTING UPPER
LEVEL TROUGH OVER SOUTHEASTERN CANADA WILL TRANSITION TOWARD A
MILDER SOUTHWEST FLOW ALOFT THROUGH THE WEEKEND AND INTO EARLY
NEXT WEEK. THE EXACT TIMING/STRENGTH OF A SERIES OF SHORTWAVE
EJECTIONS FROM THE SOUTHERN PLAINS IS YET-TO-BE DETERMINED AND
WILL CONTINUE TO RESULT IN A LOWER CONFIDENCE FCST WITH RESPECT TO
THE PCPN PATTERN OVER THE REGION. HOWEVER...THE 28/12Z MODEL AND
ENSEMBLE GUIDANCE REMAIN VERY CONSISTENT IN BUILDING AN ANOMALOUS
UPPER LEVEL RIDGE OVER THE EASTERN U.S. BY NEXT TUE-WED WHICH WILL
ALMOST CERTAINLY SUPPORT MAX/MIN TEMPERATURES WELL ABOVE CLIMO
INTO EARLY NOVEMBER.
A SHOT OF MODESTLY COLDER AIR IN THE NW FLOW ALOFT WILL FOLLOW A
SECONDARY FROPA AND BRING LAKE EFFECT/HIGHER ELEVATION SHOWERS TO
THE NW ALLEGHENIES LATE THURSDAY NIGHT INTO EARLY FRIDAY MORNING.
TEMPS STILL LOOK MARGINAL FOR SNOW BUT WILL KEEP MENTION OF
RAIN/SNOW SHOWERS IN THE FCST. AS MENTIONED...CONFIDENCE IS LOW
REGARDING OVERALL RAIN RISK AND TIMING/PLACEMENT/EXTENT LATER THIS
WEEKEND AND INTO EARLY NEXT WEEK. DRY WX SHOULD PREVAIL DURING THE
DAY ON SATURDAY. THE OP ECMWF AND GFS WANT TO DEVELOP A SRN STREAM
LOW EARLY NEXT WEEK WITH A CONSENSUS APPROACH PLACING THE HIGHEST
POPS ALONG AND SOUTH OF THE MASON DIXON LINE.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
A DEEP STORM WILL TRACK NORTHWARD ACROSS THE UPPER GREAT LAKES
LATE TODAY. IT/S SOUTHWARD TRAILING COLD FRONT /AND WARM FRONT/ WILL
BRING GUSTY SE TO SOUTH WINDS...PERIODS OF MDT TO HEAVY RAIN...AND
WIDESPREAD MVFR TO IFR CONDITIONS ACROSS THE AREA THROUGH AT LEAST
THIS FIRST HALF OF TONIGHT. WILL CONTINUE TO HIGHLIGHT LLWS AHEAD
OF THE APPROACHING COLD/OCCLUDED FRONT THROUGH EARLY TONIGHT.
THERE IS SOME RISK FOR STRONG TO EVEN SEVERE THUNDERSTORMS LATE
TODAY...AND MORE LIKELY THIS EVENING...GIVEN INCREASE IN
DEWPOINTS AND VERY STRONG LLVL WIND FIELDS IN CLOSE PROXIMITY TO
THE NWD ADVANCING WARM FRONT.
THE STEADY RAIN WILL TAPER OFF FROM WEST TO EAST TONIGHT...AS
A STRONG COLD FRONT MOVES ACROSS THE AREA. A DRY SLOT SHOULD
HELP CLEAR IT OUT EARLY THU...BUT SOME SHOWERS AND LOWER
CIGS WILL BE POSSIBLE ACROSS THE MOUNTAINS.
GUSTY WEST TO WSW WIND AOA 30 KTS EXPECTED AT ALL TAF SITES AFTER
15Z WEDNESDAY AS COLDER AIR MOVES IN ALOFT AND COMBINES WITH
LIMITED SFC HEATING THROUGH THE BKN STRATO CU DECK.
OUTLOOK...
THU...WINDY. AM SHOWERS/LOW CIGS POSSIBLE...MAINLY NW.
FRI-SUN...NO SIG WX EXPECTED.
&&
.HYDROLOGY...
RAINFALL AMOUNTS THROUGH THIS AFTERNOON HAVE GENERALLY RANGED
BETWEEN 1 AND 2 INCHES. MINOR FLOODING DUE TO CLOGGED STORM
DRAINS...PONDING/STANDING WATER WILL LIKELY CONTINUE INTO
TONIGHT. MINOR RISES ARE FORECAST ON AREA RIVERS..STREAMS AND
CREEKS BUT NO FLOODING IS EXPECTED.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...LA CORTE/LAMBERT
NEAR TERM...LA CORTE/LAMBERT
SHORT TERM...LAMBERT
LONG TERM...STEINBUGL
AVIATION...CERU/MARTIN
HYDROLOGY...
Hazardous weather outlook, Oct 28, 2:42 AM EST, 17 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
342 AM EDT WED OCT 28 2015
PAZ004>006-010>012-017>019-025>028-034>037-041-042-045-046-049>053-
056>059-063>066-290745-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-
BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
342 AM EDT WED OCT 28 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS LATER TODAY AND
TONIGHT. ISOLATED DAMAGING WIND GUSTS ARE THE MOST LIKELY THREAT.
VERY MINOR FLOODING PROBLEMS ARE POSSIBLE DUE TO THE HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
PAZ024-033-290745-
CAMBRIA-SOMERSET-
342 AM EDT WED OCT 28 2015
...WIND ADVISORY IN EFFECT UNTIL 11 AM EDT THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
THERE IS ALSO A MARGINAL RISK OF SEVERE THUNDERSTORMS LATER TODAY
AND TONIGHT. ISOLATED DAMAGING WIND GUSTS ARE THE MOST LIKELY
THREAT. VERY MINOR FLOODING PROBLEMS ARE POSSIBLE DUE TO THE
HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
Thunderstorm Wind, York
- When
- October 28, 8:05 PM EST
- Where
- York County, 0.9 mi E of Hametown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 39.799, -76.663
A thunderstorm producing winds estimated near 60 mph caused structural damage to a home on Line Road in North Hopewell Twp.
Thunderstorm Wind, Lancaster
- When
- October 28, 8:27 PM EST
- Where
- Lancaster County, 0.69 mi N of Mountville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 40.040, -76.430
A thunderstorm producing winds estimated near 60 mph knocked down trees and wires near Mountville.
Thunderstorm Wind, Lancaster
- When
- October 28, 8:30 PM EST
- Where
- Lancaster County, 0.69 mi N of Mountville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 40.040, -76.430
A thunderstorm producing winds estimated near 60 mph knocked down trees and wires near Mountville.
Thunderstorm Wind, Lancaster
- When
- October 28, 8:37 PM EST
- Where
- Lancaster County, 0.53 mi E of Kenwick Vlg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 40.080, -76.290
A thunderstorm producing winds estimated near 60 mph knocked down trees and wires near Roseville.
Thunderstorm Wind, Lebanon
- When
- October 28, 8:40 PM EST
- Where
- Lebanon County, 0.73 mi SW of Kleinfeltersville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 40.291, -76.258
A thunderstorm producing winds estimated near 60 mph knocked down trees and wires on Canaan Grove Road near Kleinfeltersville.
Thunderstorm Wind, Lancaster
- When
- October 28, 8:44 PM EST
- Where
- Lancaster County, 1.06 mi W of Groffdale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 40.100, -76.150
A thunderstorm producing winds estimated near 60 mph knocked down trees and wires near Bareville.
Thunderstorm Wind, Lebanon
- When
- October 28, 8:45 PM EST
- Where
- Lebanon County, 0.53 mi E of Newmanstown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 40.350, -76.210
A thunderstorm producing winds estimated near 60 mph knocked down trees and wires near Newmanstown.
Thunderstorm Wind, Lancaster
- When
- October 28, 8:53 PM EST
- Where
- Lancaster County, 1.48 mi NNW of Denver
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 40.250, -76.140
A thunderstorm producing winds estimated near 60 mph knocked down trees and wires near Denver.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New York, October 28, 2015$155,000 · 60 kt wind · 7 events
- Flooding and Coastal Flood in Massachusetts, October 28 to 29, 2015$89,000 · 52 kt wind · 15 events
- High Wind in Pennsylvania, October 28, 2015$150,000 · 50 kt wind · 1 event
- Strong Wind in Vermont, October 28 to 29, 2015$120,000 · 4 events
- Strong Wind in Virginia, October 28 to 29, 2015$40,000 · 1 event
- Strong Wind in Pennsylvania, October 28, 2015$35,000 · 1 event
- Strong Wind in New York, October 28, 2015$30,000 · 2 events
- Damaging Winds in Maryland, October 28, 2015$2,000 · 52 kt wind · 2 events
- Frost and Freeze in Utah, October 28, 20151 event
- Frost and Freeze in Colorado, October 28, 20151 event
- Flood in North Carolina, October 28, 2015$500 · 1 event
- Funnel Cloud in Florida, October 28, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 601420, 601413, 601414, 601415, 601419, 601416, 601417, 601418.